SLUCare: The Physicians of Saint Louis University
Print-Friendly
Bookmarks

Drug-induced liver injury

Toxic hepatitis; Drug-induced hepatitis

Drug-induced liver injury is an injury of the liver that may occur when you take certain medicines.

Other types of liver injury include:

  • Viral hepatitis
  • Alcoholic hepatitis
  • Autoimmune hepatitis
  • Iron overload 
  • Fatty liver

Causes

The liver helps the body break down certain medicines. These include some drugs that you buy over-the-counter or your health care provider prescribes for you. However, the process is slower in some people. This can make you more likely to get liver damage.

Some drugs can cause hepatitis with small doses, even if the liver breakdown system is normal. Large doses of many medicines can damage a normal liver.

Many different drugs can cause drug-induced hepatitis.

Painkillers and fever reducers that contain acetaminophen are a common cause of liver injury, particularly when taken in doses greater than those recommended. People who drink alcohol to excess are more likely to have this problem. 

Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, diclofenac, and naproxen, may also cause drug-induced hepatitis.

Other drugs that can lead to liver injury include:

  • Amiodarone
  • Anabolic steroids
  • Birth control pills
  • Chlorpromazine
  • Erythromycin
  • Halothane (a type of anesthesia)
  • Methyldopa
  • Isoniazid
  • Methotrexate
  • Statins
  • Sulfa drugs
  • Tetracyclines
  • Amoxicillin-clavulanate
  • Some anti-seizure medicines

Symptoms

Symptoms may include

Exams and Tests

You will have blood tests to check liver function. Liver enzymes will be higher if you have the condition.

Your provider will do a physical exam to check for an enlarged liver and abdominal tenderness in the right upper part of the belly area. A rash or fever may be part of some drug reactions that affect the liver.

Treatment

The only specific treatment for most cases of liver damage caused by taking a drug is to stop the drug that caused the problem.

However, if you took high doses of acetaminophen, treatment should be started as soon as possible after you develop liver injury.

If symptoms are severe, you should rest and avoid heavy exercise, alcohol, acetaminophen, and any other substances that might harm the liver. You may need to get fluids through a vein if nausea and vomiting are very bad. 

Outlook (Prognosis)

Drug-induced liver injury most often goes away within days or weeks after you stop taking the drug that caused it.

Possible Complications

Rarely, drug-induced liver injury can lead to liver failure.

When to Contact a Medical Professional

Call your provider if:

  • You develop symptoms of liver injury after you start taking a new medicine.
  • You have been diagnosed with drug-induced liver injury and your symptoms do not get better after you stop taking the medicine.
  • You develop any new symptoms.

Prevention

Never use more than the recommended dose of over-the-counter medicines containing acetaminophen (Tylenol).

DO NOT take these medicines if you drink heavily or regularly; talk to your provider about safe doses.

Always tell your provider about all the medicines you take, including over-the-counter drugs and herbal or supplemental preparations. This is very important if you have liver disease.

Talk to your provider about other medicines you may need to avoid. Your provider can tell you which medicines are safe for you.

References

Chalasani NP, Hayashi PH, Bonkovsky HL, et al. ACG Clinical Guideline: the diagnosis and management of idiosyncratic drug-induced liver injury. Am J Gastroenterol. 2014;109(7):950-966. PMID: 24935270 www.ncbi.nlm.nih.gov/pubmed/24935270.

Chitturi S, Teoh NC, Farrell GC. Hepatic drug metabolism and liver disease caused by drugs. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger and Fordtran's Gastrointestinal and Liver Disease. 10th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 88.

Theise ND. Liver and gallbladder. In: Kumar V, Abbas AK, Aster JC, eds. Robbins and Cotran Pathologic Basis of Disease. 9th ed. Philadelphia, PA: Elsevier Saunders; 2015:chap 18.

BACK TO TOPText only

  • Digestive system

    Digestive system

    illustration

  • Hepatomegaly

    Hepatomegaly

    illustration

    • Digestive system

      Digestive system

      illustration

    • Hepatomegaly

      Hepatomegaly

      illustration

    A Closer Look

     

    Review Date: 8/2/2016

    Reviewed By: Raymond S. Koff, MD, Clinical Professor of Medicine, University of Connecticut School of Medicine, Farmington, CT. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

    The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
    adam.com

     
     

     

     

    A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.